Alert archive / South Carolina / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Columbia, SC

September 30, 2015Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 30, 2015, 8:43 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2015, 8:43 PM EDT (00:43 UTC)
Expired
Sep 30, 2015, 11:45 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 10:00 PM EDTFLASH FLOODMayesville, SCSUMTER COUNTY DISPATCH REPORTED FLOODING ON SOUTH LAFAYETTE STREET, CALHOUN ROAD AND BROAD STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2015-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2015-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WGUS52 KCAE 010043
FFWCAE
SCC061-085-010345-
/O.NEW.KCAE.FF.W.0018.151001T0043Z-151001T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
843 PM EDT WED SEP 30 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA...
  CENTRAL SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1145 PM EDT
    
* AT 841 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THREE 
  TO FOUR INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SUMTER...SOUTH SUMTER...MULBERRY...MILLWOOD...MAYESVILLE...
  LYNCHBURG...OSWEGO...SHILOH AND EAST SUMTER. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3384 8019 3390 8040 3419 8016 3418 8014
      3416 8016 3412 8013 3409 8008 3408 8003
      3402 7996 3402 7995 3401 7991 3399 7989

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 7:39 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 30, 7:39 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT WED SEP 30 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH AND A MOIST ATMOSPHERE WILL CONTINUE TO AFFECT
OUR REGION INTO THE WEEKEND. EXPECT SCATTERED SHOWERS AND SLIGHT
CHANCE OF THUNDERSTORMS THROUGH TONIGHT AS A COLD FRONT CROSSES
THE AREA. WEDGE CONDITIONS WILL DEVELOP ACROSS THE REGION FOR
THURSDAY AND FRIDAY CONTINUING THE SHOWERS. RAIN WILL REMAIN IN
THE FORECAST THROUGH THE WEEKEND AS HURRICANE JOAQUIN MOVES
NORTHWARD OFFSHORE OF THE CAROLINAS. FAIR WEATHER IS EXPECTED TO
FINALLY RETURN EARLY NEXT WEEK.

&&

DEEP UPPER LEVEL TROUGH EXTENDING FROM THE GREAT LAKES REGION TO
THE GULF COAST WILL CLOSE OFF OVERNIGHT AS IT MOVES SOUTHEAST.
SEVERAL WEAK SHORT WAVES WILL LIFT NORTHEAST FROM THE GULF COAST
REGION AHEAD OF TROUGH OVERNIGHT.

CONVECTION STILL DEVELOPING ALONG A WEAK SURFACE TROUGH ACROSS THE
EASTERN MIDLANDS AND ALONG THE COLD FRONT IN THE MOUNTAINS IN MOIST
AND MODERATELY UNSTABLE AIR MASS.

SURFACE COLD FRONT EXTENDING FROM NORTHEASTERN NORTH CAROLINA INTO
THE MOUNTAINS OF SOUTH CAROLINA WILL MOVE SLOWLY SOUTH THROUGH THE
REGION OVERNIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AHEAD
OF THE FRONT. BASED ON HIGH RESOLUTION MODELS AND ONGOING
CONVECTION...HAVE CONTINUED HIGHEST POPS ACROSS THE NORTH MIDLANDS
AND PEE DEE REGION TONIGHT. AS FRONT MOVES SOUTH OF THE AREA LATE
TONIGHT...SHOULD SEE INCREASING LOW CLOUDS AND DEVELOPING WEDGE.
TEMPERATURES CLOSE TO MOS CONSENSUS RANGING FROM THE MID 60S NORTH
TO NEAR 70 SOUTH.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
UPPER LEVEL TROUGH WILL CONTINUE DIGGING SOUTHWARD THURSDAY AND
THURSDAY NIGHT AS STRONG HIGH PRESSURE MOVES THROUGH THE GREAT
LAKES. WITH HURRICANE JOAQUIN NEAR THE BAHAMAS THIS WILL PUT THE
FORECAST AREA UNDER NORTHEASTERLY WINDS AND WEDGE CONDITIONS. HAVE
INCREASED POPS AND LOWERED AFTERNOON HIGHS FOR THURSDAY AS MOIST
FLOW FROM THE ATLANTIC WILL COMBINE WITH ISENTROPIC ASCENT THROUGH
MUCH OF THE DAY. CONDITIONS WILL REMAIN SIMILAR ON FRIDAY AS WINDS
TURN MORE NORTHERLY IN RESPONSE TO HURRICANE JOAQUIN BEGINNING TO
MOVE NORTHWARD. THIS WILL KEEP THE AREA UNDER WEDGE CONDITIONS
WITH DAYTIME HIGHS AGAIN LOWERED A COUPLE OF DEGREES AND RAIN
SHOWERS CONTINUING. DAYTIME HIGHS WILL BE IN THE UPPER 60S NORTH
TO MID 70S SOUTH ON THURSDAY WITH MIDDLE TO UPPER 60S ACROSS THE
AREA FRIDAY. OVERNIGHT LOWS EACH NIGHT WILL BE IN THE UPPER 50S TO
LOW 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH SATURDAY NIGHT WITH
CONFIDENCE DECREASING IN MODELS FROM SUNDAY THROUGH TUESDAY. UPPER
LEVEL PATTERN WILL REMAIN HIGHLY AMPLIFIED THROUGH THE LONG TERM
WITH BLOCKING PATTERNS NOTED IN THE EASTERN ATLANTIC AND EASTERN
PACIFIC/US WEST COAST DURING THE PERIOD. THIS WILL KEEP THE
OVERALL PATTERN SLOW TO CHANGE...HOWEVER THERE ARE SOME
SIGNIFICANT SYSTEMS DURING THE LONG TERM. FOREMOST WILL BE
HURRICANE JOAQUIN AND MODELS CURRENTLY STRUGGLE WITH THE
TRACK...WITH SOME MODELS MAKING SIGNIFICANT RUN TO RUN CHANGES. AS
SUCH HAVE INCREASED POPS THROUGH SATURDAY NIGHT WITH POPS LOWERING
SUNDAY AFTERNOON THROUGH WEDNESDAY AS HURRICANE JOAQUIN BEGINS TO
PULL AWAY FROM THE REGION. UPPER LEVEL TROUGH WILL PUSH EAST OF
THE AREA MONDAY WITH UPPER LEVEL RIDGING BUILDING INTO THE REGION
TUESDAY AND WEDNESDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE
BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
ABUNDANT LOW LEVEL MOISTURE CONTINUES ACROSS THE REGION WITH
SHOWERS MAINLY IN THE EASTERN MIDLANDS CURRENTLY WHERE MOISTURE IS
HIGHEST. A LINE OF CONVECTION JUST AHEAD OF THE FRONTAL BOUNDARY
IS APPROACHING THE FORECAST AREA FROM THE UPSTATE AND MOVING
STEADILY EASTWARD. HIGH RESOLUTION MODELS SHOW THIS LINE WEAKENING
SOME AS IT APPROACHES AND KEEPS THE BEST CHANCE FOR SHOWERS NORTH
OF THE TAF SITES. GUIDANCE INDICATING MVFR TO IFR AFTER MIDNIGHT
AS FRONT MOVES INTO THE AREA. LOW CEILINGS EXPECTED...AND
RESTRICTIONS TO FOG ALSO POSSIBLE. RESTRICTIONS LIKELY TO CONTINUE
INTO THURSDAY MORNING...WITH LITTLE IMPROVEMENT THROUGH THE END OF
TAF PERIOD AS WEDGE SETS UP OVER THE AREA. WINDS WILL GENERALLY BE
LIGHT AND VARIABLE UNTIL FRONT MOVES INTO THE AREA AND WINDS
BECOME NORTHEAST. WINDS ON THURSDAY WILL CONTINUE OUT OF THE
NORTHEAST AT AROUND 10 KNOTS WITH GUSTS UP TO 15 TO 20 KNOTS.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR/IFR CONDITIONS WILL
LIKELY OCCUR THROUGH LATE IN THE WEEK. DRY AIR BEHIND A COLD FRONT
MAY MOVE INTO THE AREA OVER THE WEEKEND.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Sep 30, 3:12 AM EDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
312 AM EDT WED SEP 30 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
312 AM EDT WED SEP 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL FOR HEAVY RAIN EXISTS THURSDAY THROUGH SATURDAY
MAINLY FOR THE NORTHEASTERN FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 30, 6:51 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT WED SEP 30 2015

SCZ029-031-302330-
LEE-SUMTER-
651 PM EDT WED SEP 30 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEE AND EAST
CENTRAL SUMTER COUNTIES...

AT 650 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
CARTERSVILLE...OR 13 MILES NORTHEAST OF SOUTH SUMTER...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3390 8020 3391 8022 3400 8029 3403 8027
      3414 8014 3409 8008 3408 8003 3403 7997
      3402 7994 3401 7994
TIME...MOT...LOC 2250Z 237DEG 27KT 3402 8015

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 8:03 PM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Lee, Sumter3 hr
Oct 1, 12:05 PM EDTFlash Flood WatchCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more4 days

Nearby

Flash Flood Warnings in South Carolina, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.